A little background: I was dosing 2.0 mg Klonopin (for anxiety) and 0.5 mg Halcion (for sleep) steadily for about a year till last October when I began to develop mysterious "tolerance and withdrawal" symptoms that scared the hell out of me. I lived with these progressive symptoms till December (I was concurrently being trialed on Trileptal - failed & stopped) when my doctor told me that I had built up a tolerance to the klonopin.
He responded to this tolerance by reducing my dose from 2 mg all-the-way-down to .5 mg in under two weeks!
My symptoms were devastating and I updosed on my own to 1.5 mg. That was on December 30, 2012.
I remained at this dose for all of January in an attempt to "stabilize" after such drastic cuts; and I then began a slow taper on the klonopin by reducing my dosage by .0625 mg every 10 days or so (.125 mg in 20 days).
I've experimented with whole milk "titration" and with direct pill splitting (which is what I'm currently doing). I can get a .0625 mg dose by splitting a .125 mg klonopin wafer in half, and combine it with a split .5 mg pill as required.
PROBLEM 1: today I made my 3rd cut and I feel horrible anxiety and brain pressure.
After my previous 2 cuts....0625 mg/10 days each...I felt ok to cut, I don't think this anxiety is a result of this cut. Its much to soon to manifest symptoms. No, I think what I'm feeling is from something I did a few days ago, or so.
I do recall reducing my HALCION by 10% for a few nights, in addition to my klonopin reductions. I was thinking that because halcion has such a short half life (2 hours) it wouldn't matter...and I still don't know if it did (or didn't) matter. I did updose my halcion to .48 mg, reflecting a 4% reduction.
I read the ashton manual and learned of the 5%-per-week and 10%-per-2 weeks reduction limits. And while I was reducing my halcion by this amoount (10%) I certainly busted that guideline!
Question: Is it reasonable to believe that the anxiety that I currently feel is due to the Halcion cutting concurrently with the klonopin?
So, PROBLEM 2: What do I do with the Halcion? How do I taper both?
Presently, having just made my third cut...I intend to hold for as long as necessary to regain some state of composure.
Any advice will be sincerely appreciated. How to taper 1.5mg klonopin and .5 mg halcion together.
We're not permitted (for good reason) to give specific tapering instructions. I agree that your initial taper was too fast. At that point, did you talk to your doc about your concerns, or did you just adjust the dose yourself and go from there?
With these kinds of meds, a slow and deliberate taper is best, and even with the best taper, it is normal to experience a good bit of rebound anxiety that no doubt isn't too pleasant.
You REALLY should be doing this under the guidance of a doctor who knows his way around these kinds of meds. Can you seek a second opinion? That would be my recommendation. Taking this into your own hands is just not a good idea, especially since you're already struggling to adhere to even YOUR OWN guidelines. It's also really better to tackle one taper at a time. Doing both together probably only added insult to injury I'm afraid.
I would try to find a new doctor. Please let us know how you're doing...so sorry you're having such a rough time...best of luck!
Hey Shapirot, I really feel for you and what you're going through, this certainly isn't fun for anyone. Even our doctors don't really understand what we are going through. Having said that, I agree with Dave, see if you can find a new doctor. There are some very knowledgeable doctors out there and they can help you. :)
Thanks for your advice...I am very confused about this...I have so many symptoms...I'm terrified of benzo-induced brain damage that might take years to heal...
I'm amazed how little doctor's know about getthese meds, and what happens to them when they reach tolerance and go into withdrawals (even while taking a stable dose); and at how liberally these meds are prescribed...even for long term use!
Even supposed DETOX centers don't work for this dependency because of the complex nature of the addiction and the time to recover.
The Ashton Manual sheds a lot of light on the subjuct, but all their tapers involve crossing over to valium...I'm not sure if I want that.
Please be careful not to scare yourself too much. While there are absolutely some terrible horror stories out there, for the average person, even if they have a difficult taper, don't suffer with any long-term, lasting side effects.
The Valium cross over method is more commonly used, in my experience, with the more difficult cases, where there may be unusually high benzo doses, more than one benzo being used concurrently (with cross tolerance issues), and significantly long lengths of treatment. I think you could pull this off, as long as the taper is managed well....with a slow and deliberate approach. A lot of times, even if a taper is progressing well, and the drop downs in dosage are taken slowly, there won't be enough time allowed in between dosage reductions. It's optimal to allow a patient to stabilize a bit on each new dose, before dropping down lower. If all of those factors are incorporated into a taper...gradual drop down with increments that are acceptable, with a a stabilization period, it can be very doable, with minimal discomfort. Not to say it will be flawless, but manageable.
A lot of people too confuse the rebound anxiety with withdrawal symptoms, and worry that that is an indication of long term effects or brain damage. Rebound anxiety is just an unfortunate reality, even with the most perfect taper, as obviously, taking the benzo out of the equation will increase anxiety levels. Even with tolerance and dependency, the benzos are still obviously helping to minimize anxiety while you're on it.
You are very smart to be educating yourself, just be cautious, like I said, of scaring yourself, with the horror stories. I have learned through the years, that honestly, most of the people with the TRUE horror stories that involve long-term effects almost always involve a situation where a person stopped the med abruptly, without any taper.
I sincerely hope you can manage to find a good doctor who can help you navigate through this. Please keep us updated!!
Thank you very much for your kind and informative reply. Yes, I have attempted to educate myself on my condition.
I have found and studied the "Ashton Manual (benzodiazepines: how they work and how to withdraw)" which appears to be the unofficial go-to reference for benzo withdrawal.
There are several models of withdrawal from various benzos at differing dosages and durations, and the very general indication of not to exceed a 5% reduction per week, or a 10% reduction in two weeks.
Personally, I am doing a linear taper on my klonopin by reducing the dose .0625mg every12-14 days. .0625 is only 4.2% of my starting dose of 1.5mg after the iatrogenic cold turkey cut from 2.0mg upon tolerance diagnosis. I anticipate my taper to take nearly a year.
I feel the horrendous cuts to my dose from my doctor in response to my tolerance diagnosis set the stage for a shaky foundation for this taper so I am going extra slow. His cuts caused basically a net cold turkey cut from 2mg - 1.5mg and I know I will have to pay for that sooner or later.
I am currently on my third cut...dosing klonopin at 1.3125mg.
The halcion? I cut it .0625 down to .4375 for vanitie's sake. I don't know what to do with it.
I know they're both high potency benzos, but the halcion has only a 2 hour half life. The Ashton Manual indicates it is permissible to stop halcion abruptly because of this...but I don't know.
Anyway, thanks for your help and guidance...your words reflect a caring nature.
Thank you for your informative and helpful words. Consistent with my benzodiazepine tolerance, depency, and withdrawals; I was wondering if you would know of any pertinent resources out there regarding the reregulation or upregulating of benzo-affected GABA receptors in the brain after the removal of benzodiazepines.
Naturally, with my symptoms, I am concerned to know anything about the normalizing of my GABA receptor functions.
My symptoms (generally, they morph in and out):
Tired, achy, DULL brain
internittant sharp pain through forehead
inability to think coherently
irritability, anxiety, depression
"I feel DULL, tired, and stupid...reminiscent of Down Syndrome"
So, I'm very anxious for my GABA receptors to function normally again.
I would appreciate the benefit of your experience in this matter. Thank you.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.